Migraine Quiz

How to Know if You Are Having a Medication Reaction


ShareThis

Allergic Reaction or Medication Reaction — Do You Know What To Do?

You have taken your headache medication, and now you are feeling a little odd. Now what? Is it the medication? Is it part of the headache? Are you having an allergic reaction? How do you know, and what should you do?

This really depends on what you are feeling, how long you have been feeling this way, whether you have ever felt this way before, and on what you took. Here are some helpful facts.

Drug Allergies

True drug allergies occur in only 5-15% of people exposed to a given drug. Immediate reactions take place in 0-60 minutes; accelerated reactions take place in 1-72 hours, and a delayed reaction would be one that occurred in greater than 72 hours. Symptoms of a true drug hypersensitivity are fever, rash, and internal organ involvement, which could be breathing difficulty or involvement of the liver or blood, for example. Fever and rash are usually the first signs of medication allergy. If you experience this, stop the medication and call your doctor. If you develop breathing difficulty, you may need to go to the emergency room, or call 911 in North America or 112 in the EU.

There is a difference between a drug allergy and what is known as an adverse effect of a drug. Many medications have adverse effects—or what you might call a “side effect.”  These are things that might be uncomfortable, but are not necessarily dangerous to you. For example, the triptan medications, commonly prescribed for migraine headaches, can cause a hot sensation in the head, or a tight or pressure sensation in the throat or chest. This can be alarming if you have not been warned to expect this, or have not experienced it before. These sensations, however, have nothing to do with your heart—this has been tested extensively. Believe it or not, even though you feel it in your chest, it is coming from your brain.

Sometimes, when you take medication for a migraine, it seems like you are getting nauseated. It is hard to tell if this is due to the medication itself, or if this is just the headache progressing. If this happens to you regularly, you might want to ask your doctor for anti- nausea medication.

In order to tell if the symptoms you are experiencing might be due to the pill you took, you can look at the package insert—the paper that comes with the prescription—and see if the symptom is listed. The problem here is that when the drug is tested prior to being marketed, all symptoms reported by the test population have to be listed, regardless of whether they were experienced by the people taking the experimental drug or whether they were experienced by the people taking the placebo (the “sugar pills”). This is what is listed in the package insert, as required by the FDA. Some package inserts will list a comparison chart of the drug group side effects alongside the placebo group side effects, so that you can sort this out better. So if it seems like a lot of fine print, this is why.

Medication Interactions

Many headache sufferers are on more than one medication. Mixing medications can result in drug- drug interactions. Often, your pharmacist will catch a potential problem when your prescription is filled. However, your pharmacist may not know about everything you are taking, especially if you are on herbal preparations.  (See article on drug-herb interactions also.)

Foods can affect your medication as well—if you are on certain antidepressants, for example, you should not drink grapefruit juice. Also, sometimes the inert ingredients in medications can be a problem. If you are lactose-intolerant, some pills contain lactose, and this can create a problem for you. And finally, some of the orally-disintegrating tablets contain aspartame. If that is a migraine trigger for you, this could be a problem, although the amount in the tablet is so small it is probably not an issue unless you are very, very sensitive.

The best thing to do if you think you are having a reaction to a medication is to read the literature that came with the medication. If you are still concerned, call the pharmacy for advice. If the pharmacy is closed, and you are experiencing serious symptoms, call your doctor. If you are having difficulty breathing, go to the emergency department. The good news is that serious medication reactions are rare, and most are treatable simply by stopping the medication.

ShareThis